In a nutshell
This study examined if certain immunotherapy drugs increased the risk of developing side effects in the gut in patients with cancer also receiving chemotherapy. The results showed that immunotherapy drugs increased the risks of developing gut-related side effects compared to chemotherapy alone.
Immunotherapy drugs that switch the immune system on in tumors have improved results for patients with different types of cancer. There are three types of these drugs, often used with chemotherapy. The first block a molecule called PD-1 and includes drugs such as pembrolizumab (Keytruda), nivolumab (Opdivo) and durvalumab (Imfinzi). The second type, block PD-L1 and include drugs such as atezolizumab (Tecentriq) and avelumab (Bavencio). The third type blocks the CTLA-4 molecule and includes ipilimumab (Yervoy).
These drugs activate the immune system to detect and kill cancer cells. However, the activated immune system can react in other organs, causing side effects. The digestive system (gut) often develops side effects. It is important to understand the side effects caused by immunotherapy so that patients can be treated before side effects become severe.
Methods & findings
The results of ten studies involving 5142 patients were analyzed. 2198 patients had non-small cell lung cancer, 1487 patients had small cell lung cancer, 902 patients had breast cancer and 502 patients had melanoma. Over half of these patients received an immunotherapy drug with chemotherapy and the other patients received chemotherapy alone. Patients were followed for 21 to 48 months.
Patients receiving anti-PD-1 and chemotherapy had a 38% higher risk of developing diarrhea compared to chemotherapy alone. Colitis is inflammation of the gut causing pain and bleeding. Anti-PD-1 treatment caused a 2.9 times higher risk of developing colitis. Anti-PD-1 treatment did not significantly increase the risk of nausea, vomiting, constipation, and reduced appetite.
Patients receiving anti-PD-L1 and chemotherapy had a 17% increased risk of developing nausea compared to patients who received chemotherapy alone. Anti-PD-L1 treatment did not significantly increase the risk of vomiting, diarrhea, and reduced appetite.
Patients receiving anti-CTLA-4 and chemotherapy had a 2.23 times higher chance of developing diarrhea compared to chemotherapy alone. These patients also had a 49% higher risk of having a reduced appetite with anti-CTLA-4 treatment. Anti-CTLA-4 treatment increased the risk of developing colitis by 28.39 times compared to chemotherapy alone. Anti-CTLA-4 treatment did not significantly increase the risk of nausea, vomiting, and constipation.
The bottom line
The authors concluded that immunotherapy increased the risk of developing side effects of the gut such as nausea, diarrhea, vomiting, and colitis compared to chemotherapy alone.
The fine print
This study was limited by the different setups of the trials examined, such as different cancer types, different follow-up times and factors that were not examined in every trial.
If you have concerns regarding immunotherapy, please discuss this with your doctor.
Published By :
Frontiers in oncology
Mar 27, 2020